To the Editor: A 28-year-old man presented to his general practitioner with a history of epigastric pain and constipation over 1 month. In addition, he had a history of chronic low back pain. Findings on physical examination were unremarkable. Laboratory investigations showed normo-chromic, normocytic anaemia with basophilic stippling (Box 1). His whole-blood lead level was subsequently estimated to be 4.12 μmol/L (level recommended by the National Health and Medical Research Centre for all Australians, < 0.48 μmol/L). The patient was referred for toxicological review. Further questioning revealed he had used three Ayurvedic medicines (Vatyog [Arya Aushadhi Pharmaceutical Works, Indore, India], Sahacharadi [Arya Vaidya Nilayam, Madurai, India] and Gandharvahastadi [Arya Vaidya Nilayam, Madurai, India]) for back pain, dispensed to him 3 months earlier during a trip to India. He ceased taking the medications, and a 19-day course of oral chelation with succimer was administered. His blood lead concentration fell rapidly, with a moderate rebound 6 weeks after the completion of chelation therapy. A negative blood lead result for the patient’s pregnant partner excluded environmental exposure in the patient’s home.
Publication of your online response is subject to the Medical Journal of Australia's editorial discretion. You will be notified by email within five working days should your response be accepted.